Oregon, 2016

Damaging Wind in Oregon, April 22, 2016

April 22, 2016 · NWS PQR · 1 event in 1 county or zone

A line of Thunderstorms moved across Lane County from south to north and produced winds strong enough to knock down two large trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A line of Thunderstorms moved across Lane County from south to north and produced winds strong enough to knock down two large trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Apr 22, 1:51 AM PST, 2 hours 19 minutes earlier.

Area forecast discussion, Apr 22, 1:51 AM PST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
251 AM PDT FRI APR 22 2016

.SYNOPSIS...A COOL LOW PRESSURE SYSTEM WILL BE OVER OREGON TODAY FOR
MORE SHOWERS AND POSSIBLY AN AFTERNOON THUNDERSTORM...THEN MOVE EAST
OF SOUTHWEST WASHINGTON AND NORTHWEST OREGON LATER TONIGHT AND EARLY
SATURDAY FOR DECREASING SHOWERS. THE NEXT SYSTEM WILL SPREAD MORE
SHOWERS INTO THE FORECAST AREA LATER SATURDAY AND SATURDAY NIGHT. THE
ASSOCIATED EVEN COLDER LOW WILL NOT MOVE OUT OF THE FORECAST AREA
UNTIL LATER MONDAY AND MONDAY NIGHT. THIS LOW WILL DROP SNOW LEVELS
BELOW THE CASCADE PASSES SATURDAY NIGHT THROUGH MONDAY... AND SEVERAL
INCHES OF SNOW ARE POSSIBLE. THE NEXT SYSTEM IS EXPECTED TUESDAY
NIGHT AND WEDNESDAY AS UNSETTLED WEATHER CONTINUES.
&&

.SHORT TERM...THE THUNDERSTORMS DECREASED A BIT AFTER MIDNIGHT AFTER
A QUITE ACTIVE LATE EVENING. A COUPLE OF THE STORMS LATE THURSDAY
EVENING WERE QUITE STRONG WITH HEAVY RAIN...GUSTY WINDS...AND HAIL.
THESE STORMS PRODUCED QUITE A BIT OF LIGHTNING. THERE WERE A COUPLE
OF CELLS THAT HAD DEVIANT MOTION TO THE RIGHT AS WELL. BASICALLY
THERE IS AN AREA OF DECENT RAINFALL MOVING NORTH OF PORTLAND INTO
SOUTHWEST WASHINGTON THAT WILL CONTINUE TO MOVE NORTH OF OUR FORECAST
AREA LATER THIS MORNING.

HOWEVER...THE MODELS SHOW ANOTHER AREA OF SHOWERS WILL MOVE NORTH
THROUGH THE AREA THIS MORNING AND PRODUCE ANOTHER ROUND OF PRETTY
DECENT RAINFALL. THE BEST CHANCE OF MORE THUNDER IS THIS AFTERNOON.
THE COOL PARENT UPPER LOW OFFSHORE IS FORECAST TO MOVE ONSHORE THIS
AFTERNOON AND EVENING ACROSS OREGON AND THIS WILL BE THE TRIGGER FOR
MORE THUNDER THIS AFTERNOON AND EVENING. PRECIPITATION AMOUNTS DO NOT
LOOK AS HEAVY THIS AFTERNOON AND EVENING IN A LARGE SCALE
SENSE...THOUGH INDIVIDUAL CELLS COULD STILL PRODUCE HEAVY RAIN.

THE LOW MOVES EAST OF THE FORECAST AREA LATER TONIGHT AND SATURDAY
MORNING FOR A DECREASE IN SHOWERS...BUT THEN THE NEXT SYSTEM
APPROACHES LATER SATURDAY AND PUSHES A FRONT INTO THE AREA SATURDAY
NIGHT FOR MORE SHOWERS. THE COLDER PARENT LOW SAGS SOUTH INTO THE
FORECAST AREA SUNDAY... LINGERING OVER THE AREA SUNDAY NIGHT BEFORE
DIGGING SOUTH ON MONDAY. THIS LOW WILL BE CAPABLE OF PRODUCING MORE
THUNDER. IN ADDITION... SNOW LEVELS WILL LOWER TO WELL BELOW THE
CASCADE PASSES SATURDAY NIGHT AND SUNDAY...AND CONTINUE BELOW THE
PASSES MONDAY. LOOK FOR SOME SNOW ACCUMULATIONS ACROSS THE PASSES
DURING THAT TIME.

TOTAL RAINFALL ACCUMULATIONS THROUGH SUNDAY COULD REACH 1 TO 2 INCHES
ALONG THE COAST AND IN THE MOUNTAINS...AND FROM 0.50 TO 1.5 INCHES IN
THE VALLEYS. THUS THIS LOOKS TO BE A REASONABLY WET PERIOD AFTER OUR
RECENT COUPLE OF UNSEASONABLY WARM SPELLS. TOLLESON

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
SUNDAY NIGHT THROUGH THURSDAY. ACTIVE PATTERN CONTINUES INTO NEXT
WEEK...WITH ZONAL FLOW OVER THE PACIFIC BRINGING IN SYSTEM AFTER
SYSTEM. SHOWERS WILL BE TAPERING DOWN ON MONDAY AS SHORTWAVE RIDGING
BUILDS OVER THE PACIFIC NORTHWEST DRYING US OUT FOR TUESDAY. MODELS
STILL DIVERGE SOME ON WEDNESDAY WITH THE FOLLOWING SYSTEM WILL BRING
US ANY RAIN OR NOT. NEWER RUNS LEAN MORE TOWARDS THE TRACK OF THIS
SYSTEM GOING JUST SOUTH OF US. IF THIS IS TRUE...WE MAY GET CLIPPED
BY A LITTLE BIT OF RAIN ON WEDNESDAY IN THE OREGON PART OF OUR
AREA...BUT WASHINGTON WOULD STAY DRY. THURSDAY THEN LOOKS DRY AS
RIDGING BUILDS BACK OVER THE EASTERN PACIFIC. WHETHER THIS BECOMES A
STATIONARY RIDGE KEEPING US DRY INTO THE WEEKEND...OR WHETHER IT IS
MORE TRANSITORY WITH MORE SYSTEMS TO FOLLOW IS UP IN THE AIR AT THIS
TIME. -MCCOY
&&

.AVIATION...IT WILL BE A SHOWERY DAY ACROSS SW WASHINGTON AND NW
OREGON. EXPECT PREVAILING FLIGHT CATEGORY TO BE VFR THROUGH MOST OF
TODAY AND TONIGHT...WITH OCCASIONAL MVFR CIGS AND VSBYS IN HEAVIER
SHOWERS. HOWEVER...A COLD FRONT WILL LIFT THROUGH THE REGION FROM
SOUTH TO NORTH THROUGH THE COURSE OF THE DAY...BRINGING ANOTHER ROUND
OF MORE ORGANIZED AND WIDESPREAD SHOWER ACTIVITY. THERE MAY BE A 3-4
HOUR PERIOD WHERE MVFR CONDITIONS BECOME MORE WIDESPREAD WITH THE
COLD FRONTAL PASSAGE...BEGINNING BETWEEN 12Z AND 15Z FOR A LINE FROM
KONP TO KEUG...AND BETWEEN 15Z AND 18Z FROM KAST TO KPDX. SHOWERS
WILL CONTINUE BUT BECOME LESS ORGANIZED LATER IN THE DAY AND TONIGHT
BEHIND THE COLD FRONT. THERE WILL ALSO BE A SLIGHT CHANCE FOR
THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS.

KPDX AND APPROACHES...EXPECT PREDOMINANTLY VFR CONDITIONS TODAY AND
TONIGHT WITH PERIODIC SHOWERS. OCCASIONAL MVFR CIGS AND VSBYS
POSSIBLE IN HEAVIER SHOWERS. THERE WILL BE A PERIOD OF MORE ORGANIZED
SHOWER ACTIVITY ACCOMPANYING A COLD FRONTAL PASSAGE DURING THE LATE
MORNING AND EARLY AFTERNOON WHEN MVFR CONDITIONS WILL BECOME MORE
LIKELY. THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS DURING THE
AFTERNOON AND EARLY EVENING HOURS. PYLE
&&

.MARINE...A COLD FRONT WILL PASS THROUGH THE WATERS FROM SOUTH TO
NORTH THROUGH THE COURSE OF THE DAY...BRINGING A PERIOD OF GUSTY
SOUTHERLY WINDS. A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE CENTRAL
OREGON OUTER WATERS...AND THE NORTHERN OUTER WATERS HAVE AN ADVISORY
THAT WILL BEGIN AT 8 AM. EXPECT WINDS OF 15 TO 20 KT WITH GUSTS TO 25
KT. THINK THE WINDS OVER THE INNER WATERS WILL MOSTLY REMAIN 20 KT OR
LESS...ALTHOUGH OCCASIONAL GUSTS TO 25 KT ARE POSSIBLE THROUGH THIS
AFTERNOON. OTHERWISE...A COUPLE WEAK STORM SYSTEMS MOVING ACROSS THE
WATERS OVER THE WEEKEND WILL LIKELY HAVE FEW WIND IMPACTS. IT SHOULD
BE NOTED A WESTERLY SWELL WILL LIKELY RESULT IN SEAS TOPPING OUT
AROUND 10 FT. A NORTHERLY WIND PATTERN LATE IN THE WEEKEND AND EARLY
NEXT WEEK COULD PRODUCE SOME GUSTY 25 KT WINDS...BUT EXACTLY HOW
WIDESPREAD AND FOR HOW LONG REMAINS SOMEWHAT UNCERTAIN. AN ADDITIONAL
SWELL AROUND 10 FT LOOKS TO ENTER THE WATERS DURING THIS TIME AS
WELL. OTHERWISE...WINDS AND SEAS LOOK TO RELAX EARLY TO MID NEXT
WEEK. PYLE
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
PZ...SMALL CRAFT ADVISORY FOR WINDS FROM 8 AM THIS MORNING TO 4 PM
     PDT THIS AFTERNOON FOR WATERS FROM CAPE SHOALWATER WA TO
     CASCADE HEAD OR FROM 10 TO 60 NM.

     SMALL CRAFT ADVISORY FOR WINDS UNTIL 10 AM PDT THIS MORNING FOR
     WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM.

&&

INTERACT WITH US VIA SOCIAL MEDIA
WWW.FACEBOOK.COM/NWSPORTLAND
WWW.TWITTER.COM/NWSPORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON
FROM THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS
COMMONLY REFERRED TO AS THE FORECAST AREA.

In the hours before

Special weather statement, Apr 21, 10:26 PM PST, 5 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
1126 PM PDT THU APR 21 2016

ORZ001-003-005-WAZ019>022-039-040-220730-
LOWER COLUMBIA OR-COAST RANGE OF NORTHWEST OREGON OR-
NORTH OREGON COAST OR-LOWER COLUMBIA AND I -
5 CORRIDOR IN COWLITZ COUNTY WA-GREATER VANCOUVER AREA WA-
WILLAPA HILLS WA-SOUTH WASHINGTON CASCADES WA-
SOUTH WASHINGTON CASCADE FOOTHILLS WA-SOUTH WASHINGTON COAST WA-
1126 PM PDT THU APR 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CLATSOP...NORTHEASTERN
TILLAMOOK...NORTHWESTERN WASHINGTON...COLUMBIA...NORTHWESTERN
CLARK...WAHKIAKUM...COWLITZ AND SOUTHEASTERN PACIFIC COUNTIES UNTIL
1230 AM PDT...

AT 1125 PM PDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTHEAST OF ELSIE
TO 7 MILES EAST OF VERNONIA TO LA CENTER...AND MOVING NORTH AT 35
MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 35 MPH WILL BE POSSIBLE WITH
THESE STORMS. A SIGNIFICANT HAIL ACCUMULATION WILL ALSO BE POSSIBLE
WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ST. HELENS...KELSO...WOODLAND...VERNONIA...CASTLE ROCK...CATHLAMET...GRAYS
RIVER...JEWELL...LONGVIEW...RIDGEFIELD...LA CENTER...KALAMA...COLUMBIA
CITY...RAINIER...CLATSKANIE...KNAPPA...RYDERWOOD...ELSIE...WEST LONGVIEW
AND TOUTLE.

THIS INCLUDES THE FOLLOWING HIGHWAYS IN WASHINGTON...
 INTERSTATE 5 BETWEEN MILE MARKERS 13 AND 56.
 STATE ROUTE 4 BETWEEN MILE MARKERS 13 AND 62.
 STATE ROUTE 503 BETWEEN MILE MARKERS 40 AND 54.
 STATE ROUTE 504 BETWEEN MILE MARKERS 1 AND 29.

THIS INCLUDES THE FOLLOWING HIGHWAYS IN OREGON...
 U.S. HIGHWAY 26 WEST OF PORTLAND BETWEEN MILE MARKERS 19 AND 39.
 U.S. HIGHWAY 30 WEST OF PORTLAND BETWEEN MILE MARKERS 25 AND 85.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY PRODUCE SIGNIFICANT HAIL ACCUMULATIONS ON THE GROUND
THAT MAY REACH A DEPTH OF 0.50 INCHES...IMPACTING TRAFFIC AND
POSSIBLY CLOGGING STORM DRAINS.

&&

LAT...LON 4642 12336 4638 12335 4639 12241 4578 12258
      4582 12304 4564 12357 4641 12369
TIME...MOT...LOC 0625Z 181DEG 28KT 4575 12348 4590 12304 4586 12268

JBONK

The radar

The Portland,OR radar (KRTX), 167 km away, was scanning. The volume nearest the first event began at 12:11 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lane

When
April 22, 4:10 AM PST to 4:30 AM PST
Where
Lane County, 1 mi E of Junction City to 5 mi N of Cheshire
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
44.220, -123.180

A county official reported that a 18 to 24 inch diameter tree was snapped by thunderstorm winds near Junction City, and blocked Love Lake Road near milepost 1.75. The Oregon Department of Transportation reported another tree was downed along the Territorial Highway near milepost 5.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2016Every state in 2016This day in weather historyWarnings in Oregon, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627830.